Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Albuquerque, NM

June 4, 2016Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 4, 2016, 7:20 PM MDT for Santa Fe County, New Mexico. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2016, 7:20 PM MDT (01:20 UTC)
Expired
Jun 4, 2016, 8:45 PM MDT
In force
85 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 110 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2698 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS55 KABQ 050120
FFWABQ
NMC049-050245-
/O.NEW.KABQ.FF.W.0001.160605T0120Z-160605T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 PM MDT SAT JUN 4 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 845 PM MDT
    
* AT 719 PM MDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING HEAVY
  RAIN ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS OCCURRING WITHIN ARROYOS ALONG
  HIGHWAY 502 NEAR JACONITA.

* LOCATIONS IMPACTED INCLUDE...
  POJOAQUE...POJOAQUE PUEBLO...EL RANCHO...SAN ILDEFONSO PUEBLO...
  JACONA...JACONITA AND CUYAMUNGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3594 10600 3585 10599 3585 10616 3593 10612
      3593 10606 3594 10605

$$

GUYER
2 follow-up statements
020 
WGUS75 KABQ 050211
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
811 PM MDT SAT JUN 4 2016

NMC049-050245-
/O.CON.KABQ.FF.W.0001.000000T0000Z-160605T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE-
811 PM MDT SAT JUN 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
NORTH CENTRAL SANTA FE COUNTY...

AT 809 PM MDT...LOCAL EMERGENCY RESPONSE CONTINUES TO REPORT FLASH
FLOODING ALONG POJOAQUE VALLEY ARROYOS WITH NUMEROUS ROAD CLOSURES.
NEVER ATTEMPT TO DRIVE YOUR VEHICLE THROUGH A FLOODED ARROYO OR LOW
WATER CROSSING. NO ADDITIONAL RAINFALL IS EXPECTED THROUGH 10 PM. 

LOCATIONS IMPACTED INCLUDE...
POJOAQUE...POJOAQUE PUEBLO...EL RANCHO...SAN ILDEFONSO PUEBLO...
JACONA...JACONITA AND CUYAMUNGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3594 10600 3585 10599 3585 10616 3593 10612
      3593 10606 3594 10605

$$

GUYER
233 
WGUS75 KABQ 050242
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
842 PM MDT SAT JUN 4 2016

NMC049-050250-
/O.EXP.KABQ.FF.W.0001.000000T0000Z-160605T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE-
842 PM MDT SAT JUN 4 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SANTA FE COUNTY WILL
EXPIRE AT 845 PM MDT...

THE HEAVY RAIN HAS ENDED OVER THE AREA. HOWEVER...FLOOD WATERS ARE
STILL RECEDING AND IT IS STRONGLY ADVISED TO AVOID AREAS THAT WERE
FLOODED EARLIER. NOW THAT THE SUN HAS SET IT WILL BE DIFFICULT TO
SEE WATER OVER THE ROADWAY AND OVER LOW WATER CROSSINGS. USE CAUTION
WHILE TRAVELING THE AREA THIS EVENING.

LAT...LON 3594 10600 3585 10599 3585 10616 3593 10612
      3593 10606 3594 10605

$$

GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 6:03 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 4, 6:03 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
603 PM MDT SAT JUN 4 2016

.AVIATION...
00Z TAF CYCLE
VFR conditions expected to continue at terminals the next
24 hrs...except for brief thunderstorm related MVFR conditions
until 03 or 04z and again later Sunday aftn and eve. Brief mt
obscurations possible also with heavier precipitation shafts.
Gusts between 30 and 45 kts possible with stronger storms.
Terminal most likely to be impacted this eve is KSAF and...with
a little lesser chance...KLVS and KABQ.

43

&&

.PREV DISCUSSION...329 PM MDT SAT JUN 4 2016...
.SYNOPSIS...
Despite high pressure in the upper atmosphere building in from the
west tonight and Sunday, moisture brought in on low level east
and southeast winds will keep thunderstorm chances in the forecast
across much of the area through Sunday. The one exception will be
found west of the continental divide where dry air will remain in
place. Drier air will push into to much of western New Mexico
Monday, limiting storms there. Elsewhere, mainly scattered afternoon
and evening thunderstorms will develop Monday. Dry air will move
east and all but eliminate thunderstorm chances west of the
central mountain chain Tuesday while chances remain across the
east.

&&

.DISCUSSION...
Isolated showers and thunderstorms continue to fire over the
northern and Sandia/Manzano mountains. Movement is to the south
at 20 mph. Favored areas for thunderstorms late this afternoon and
evening given the steering flow aloft would be along and near the
Sangre de Cristo crest south to the central highlands and south-
southwest to the east mountain area from Madrid south to Sandia
Park, Tijeras, Manzano and Mountainair. Favored areas this evening
and overnight appear to be locations south and southwest of the
Jemez to mid RGV including the ABQ metro and west-central
highlands.

East winds return overnight, advecting low level gulf moisture in
from W TX. Main differences on Sunday are two fold. Gulf moisture
is progged to make it farther west tonight, allowing storms to
develop across the west-central mountains. The other difference is
a change to a NWLY steering flow as the upper level ridge to the
west folds over. Northwest flow aloft and low level south to
southeast flow across the northeast highlands and northeast
plains is very favorable for strong to severe storms. Given the
progged 25-35kt of effective bulk shear, expect storms with medium
sized to large hail Sunday afternoon and evening. All models
continue to develop a large mesoscale convective system (MCS) like
feature across the northeast third of the state Sunday evening.
Models developing a large area of a quarter to one half inch
across San Miguel, Mora, Colfax and Union counties between 00z and
06z Monday.

Ridge axis moves overhead Monday but with low level moisture in
place, still expecting a decent crop of afternoon convection
across the northern mountains during the afternoon, spreading east
and southeast (possibly as far south as I-40) during the evening
and overnight hours.

Model solutions continue to diverge Tuesday. GFS sticking to the
idea of drying out all but the northeast quarter while the NAM and
ECMWF develop convection along and east of the central mountain
chain. Upper level trough remains on track to move through central and
northern NM Wednesday. GFS develops scattered convection
underneath the through axis and cold core aloft across most of NM but
ECMWF remains dry over all but the northeast quarter. Low
forecast confidence continues for Tuesday and Wednesday. All
global models, however, continue the idea of bringing an
unseasonably deep upper low into the PACNW at the end of the work
week. This feature forces the upper level ridge over the rockies
ewd, developing a relatively moist sly flow across NM.

33

&&

.FIRE WEATHER...
Atmospheric moisture is on the uptrend and surface dewpoint
temperatures are back up into the 30s west...40s central and 50s
east thanks to a backdoor front. A round of showers and storms has
developed over the higher terrain and will be moving south over
adjacent valleys and highlands late this afternoon and evening...
bringing spotty wetting rains. Very dry...hot and unstable
conditions exist along and west of the Continental Divide under the
influence of the upper high centered over western Arizona. Relative
humidity is trending up though...with good to excellent recovery
forecast overnight central and east...and fair to good recovery west
after low level moisture is transported further west overnight
beyond the divide.

Coverage of wetting storms is forecast to increase Sunday into
Sunday night as PWATs go well above normal. More hot...dry and
unstable conditions are forecast by Sunday afternoon west of the
Continental Divide with haines values of 6. The upper level high is
forecast to break down Monday...with the ridge axis shifting east
across New Mexico through Wednesday as a Pacific low advances slowly
eastward from over Nevada. A dry slot will work slowly eastward
ahead of the upper low...gradually advancing across New Mexico
through mid week...which will focus storms and chances for wetting
precipitation a bit further east and north each day generally along
and east of a dryline. West of the dryline...hot...very dry and
unstable conditions will prevail with haines values of 6 and single
digit minimum humidity...but lacking the wind necessary for critical
fire weather conditions.

The forecast for Friday through Saturday is less certain...although
both the 12z GFS and ECMWF agree on a west coast trough moving
inland and perhaps drawing moisture north across New Mexico
resulting in an uptick in chances for wetting rain.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 4, 3:08 AM MDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 AM MDT SAT JUN 4 2016

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
308 AM MDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EVENING.
SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY BUT BRIEF DOWNPOURS ARE
POSSIBLE. A FEW DRY STORMS WILL BE POSSIBLE ACROSS WESTERN NEW
MEXICO AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN
MOUNTAINS ON SUNDAY AND SHIFT ACROSS THE EASTERN PLAINS THROUGH
THE EVENING. A FEW STORMS MAY BECOME STRONG OR BRIEFLY SEVERE WITH
HAIL AND GUSTY WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...HAIL AND
STRONG WIND GUSTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.

34

In the hours before

Special weather statement, Jun 4, 3:42 PM MDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
342 PM MDT SAT JUN 4 2016

NMZ518-521-042215-
SANTA FE METRO AREA-SANDIA/MANZANO MOUNTAINS-
342 PM MDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BERNALILLO AND
SOUTHWESTERN SANTA FE COUNTIES UNTIL 415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOLDEN...OR 14 MILES EAST OF BERNALILLO...
MOVING SOUTH AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDGEWOOD...TIJERAS...SEDILLO...CEDAR CREST...GOLDEN...SANDIA PARK...
CEDAR GROVE...CANONCITO IN BERNALILLO COUNTY AND SAN ANTONITO.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 175 AND 185.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION COLE SPRING
PICNIC AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3534 10635 3534 10623 3507 10616 3509 10642
TIME...MOT...LOC 2142Z 358DEG 9KT 3527 10630

CA
Special weather statement, Jun 4, 6:09 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT SAT JUN 4 2016

NMZ512-514-517-050045-
LOWER CHAMA RIVER VALLEY-SOUTHERN SANGRE DE CRISTOS ABOVE 9500
FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
609 PM MDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND
NORTHEASTERN SANTA FE COUNTIES UNTIL 645 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF VELARDE
TO NEAR TRUCHAS...AND MOVING SOUTHWEST AT 10 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHIMAYO...RIO CHIQUITO...CUNDIYO...VELARDE...TRUCHAS...LA PUEBLA...
CUARTELEZ...SANTA CRUZ AND HERNANDEZ.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 346.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS BORREGO MESA
CAMPGROUND AND SANTA CRUZ LAKE RECREATION AREA.

&&

LAT...LON 3609 10618 3587 10581 3601 10570 3622 10608
TIME...MOT...LOC 0007Z 030DEG 8KT 3616 10610 3599 10579

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:09 PM MDTSpecial Weather StatementABQLos Alamos36 min
Jun 4, 6:33 PM MDTSevere Thunderstorm WarningABQSanta Fe27 min
Jun 4, 6:59 PM MDTSevere Thunderstorm WarningABQSanta Fe46 min
Jun 4, 7:10 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe95 min
Jun 4, 7:45 PM MDTFlash Flood WarningABQSanta Fe90 min
Jun 5, 1:46 PM MDTSpecial Weather StatementABQMora29 min
Jun 5, 2:13 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jun 5, 2:54 PM MDTSpecial Weather StatementABQTaos36 min
Jun 5, 3:02 PM MDTSpecial Weather StatementABQSan Miguel28 min
Jun 5, 3:34 PM MDTSpecial Weather StatementABQColfax26 min
Jun 5, 3:44 PM MDTSpecial Weather StatementABQ31 min
Jun 5, 3:46 PM MDTAreal Flood AdvisoryABQMora119 min
Jun 5, 3:54 PM MDTSpecial Weather StatementABQ36 min
Jun 5, 4:12 PM MDTSpecial Weather StatementABQUnion33 min
Jun 5, 4:28 PM MDTSpecial Weather StatementABQColfax32 min
Jun 5, 4:31 PM MDTSpecial Weather StatementABQLincoln29 min
Jun 5, 4:34 PM MDTSpecial Weather StatementABQTorrance26 min
Jun 5, 4:42 PM MDTSpecial Weather StatementABQColfax33 min
Jun 5, 4:44 PM MDTSpecial Weather StatementABQTaos31 min
Jun 5, 4:49 PM MDTSevere Thunderstorm WarningABQColfax41 min
Jun 5, 4:53 PM MDTSevere Thunderstorm WarningABQTaos52 min
Jun 5, 4:55 PM MDTSevere Thunderstorm WarningABQColfax50 min
Jun 5, 5:00 PM MDTSpecial Weather StatementABQLincoln30 min
Jun 5, 5:01 PM MDTSpecial Weather StatementABQTaos29 min
Jun 5, 5:08 PM MDTSpecial Weather StatementABQLincoln37 min
Jun 5, 5:15 PM MDTSpecial Weather StatementABQGuadalupe30 min
Jun 5, 5:21 PM MDTAreal Flood AdvisoryABQTaos114 min
Jun 5, 5:28 PM MDTSpecial Weather StatementABQLincoln32 min
Jun 5, 5:31 PM MDTSpecial Weather StatementABQGuadalupe29 min
Jun 5, 5:43 PM MDTSpecial Weather StatementABQValencia32 min
Jun 5, 5:45 PM MDTSpecial Weather StatementABQGuadalupe30 min
Jun 5, 5:53 PM MDTSpecial Weather StatementABQValencia37 min
Jun 5, 5:55 PM MDTSpecial Weather StatementABQColfax35 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.